Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 94, NWS Columbia, SC

August 12, 2014Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 12, 2014, 4:55 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2014, 4:55 PM EDT (20:55 UTC)
Expired
Aug 12, 2014, 5:45 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:18 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 12, 2:18 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT TUE AUG 12 2014

.SYNOPSIS...
AN UPPER TROUGH WILL PUSH INTO THE REGION OVERNIGHT AS A COLD
FRONT CROSSES THE AREA AND STALLS EARLY WEDNESDAY MORNING. DRY
AND WARM BUT LESS HUMID WEATHER IS EXPECTED THOUGH THE END OF THE
WEEK. UNSETTLED WEATHER RETURNS TO THE REGION SUNDAY INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...VISIBLE SATELLITE IMAGERY REVEALS TOWERING CUMULUS
AND CUMULONIMBUS CLOUDS ACROSS THE FORECAST AREA IN A MOISTURE
RICH ENVIRONMENT WITH PWAT VALUES OVER 2 INCHES AND DEWPOINTS IN
THE LOWER 70S. REGIONAL RADAR SHOWS THUNDERSTORMS HAVE DEVELOPED
ACROSS MUCH OF THE MIDLANDS AND CSRA AND INTO THE LOW COUNTRY WITH
THE BEST COVERAGE OVER THE EASTERN MIDLANDS. SEVERE POTENTIAL
APPEARS LOW GIVEN MARGINAL LAPSE RATES AND GENERALLY MOIST
ADIABATIC THERMAL PROFILES...HOWEVER WATER VAPOR IMAGERY CONFIRMS
DRIER AIR ALOFT MOVING INTO THE REGION LATE AFTERNOON AND THIS
EVENING WHICH COULD ENHANCE A DAMAGING WIND GUST THREAT WITH THE
STRONGEST OF STORMS.

TONIGHT...AN UPPER TROUGH SLOWLY MOVING THROUGH THE GREAT
LAKES AND OHIO VALLEY REGION WILL PUSH A COLD FRONT INTO THE
REGION LATE TONIGHT. AFTERNOON AND EVENING CONVECTION SHOULD WANE
WITH SUNSET BUT SOME LINGERING SHOWERS COULD BE AROUND AFTER
MIDNIGHT UNTIL THE FRONT ARRIVES SO WILL HOLD ON TO SLIGHT CHANCE
POPS UNTIL THEN. TEMPERATURES OVERNIGHT WILL SLOWLY FALL AHEAD OF
THE FRONT WITH SOME CLOUDS AND WIND KEEPING THE BOUNDARY MIXED A
BIT. CANNOT RULE OUT SOME LIGHT FOG DEVELOPMENT WITH POOLING OF
MOISTURE JUST AHEAD OF THE FRONT AS WELL.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SURFACE TROUGH WILL BE ALONG THE COAST WEDNESDAY MORNING WITH THE
UPPER LEVEL TROUGH AXIS CROSSING THE REGION. BY WEDNESDAY EVENING
THE SURFACE TROUGH WILL SLIDE OFFSHORE WITH DRIER AIR OVERTAKING THE
FORECAST AREA. WEAK HIGH PRESSURE WILL BEGIN MOVING INTO THE AREA
WEDNESDAY NIGHT AND REMAIN OVER THE REGION THROUGH THURSDAY NIGHT.
MODEL SOUNDINGS INDICATE PWAT VALUES DECREASING TO ONE INCH OR LESS
BY LATE WEDNESDAY AFTERNOON AND REMAINING THERE THROUGH THURSDAY
NIGHT. AS SUCH HAVE KEPT THE FORECAST DRY WITH MOSTLY CLEAR SKIES
THROUGH THE PERIOD. TEMPERATURES WILL BE IN THE UPPER 80S TO LOWER
90S FOR DAYTIME HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE 60S TO
AROUND 70.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME MINOR
TIMING AND INTENSITY DIFFERENCES LATE IN THE WEEKEND INTO EARLY NEXT
WEEK. UPPER LEVEL PATTERN REMAINS HIGHLY AMPLIFIED AND WILL SLOWLY
BECOME MORE ZONAL THROUGH THE WEEKEND AS A CUT OFF LOW OVER THE WEST
COAST GETS EJECTED INTO THE FLOW. THIS WILL KEEP WEAK HIGH PRESSURE
IN CONTROL OF THE AREA THROUGH SATURDAY WITH SLIGHT CHANCE POPS
RETURNING TO THE CENTRAL AND EASTERN MIDLANDS AS THE SEA BREEZE
TRIES TO WORK BACK INTO THE AREA AND OVERCOME THE DRY AIR. THE NEXT
DISTURBANCE WILL MOVE INTO THE REGION SUNDAY INTO MONDAY AND WITH
SOUTH TO SOUTHWESTERLY WINDS USHERING MOISTURE BACK INTO THE REGION
CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE INCREASING FOR SUNDAY
AND MONDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SCATTERED CONVECTION UNDERWAY ACROSS THE AREA AHEAD OF AN APPROACHING
COLD FRONT THAT WILL CROSS THE REGION EARLY WEDNESDAY MORNING.
BEST THREAT FOR TSRA LOOKS TO BE OGB/AGS/DNL SO WILL INCLUDE A
TEMPO GROUP FOR THUNDER WHILE CARRYING SHOWERS AT CAE/CUB AND
AMEND AS NECESSARY. SOME MVFR FOG EXPECTED BEFORE DAWN WEDNESDAY
MORNING DUE TO POOLING OF MOISTURE JUST AHEAD OF THE FRONT SO WILL
INCLUDE A COUPLE OF HOURS OF FOG AT TERMINALS. SOUTHWESTERLY WINDS
THIS AFTERNOON AROUND 6 TO 12 MPH WILL GRADUALLY SHIFT TO THE WEST
AND NORTHWEST EARLY WEDNESDAY MORNING AS THE FRONT MOVES THROUGH.
STRONG WIND GUSTS ASSOCIATED WITH THUNDERSTORMS ALSO POSSIBLE.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT RESTRICTIONS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...HC
NEAR TERM...HC
SHORT TERM...MJP
LONG TERM...MJP
AVIATION...HC
Hazardous weather outlook, Aug 12, 3:54 AM EDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
354 AM EDT TUE AUG 12 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
354 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH HEAVY DOWNPOURS MAY OCCUR WITH LOCALIZED FLOODING
POSSIBLE. A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING
COULD POSSIBLY CONTAIN DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 2:15 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT TUE AUG 12 2014

SCZ031-036>038-121915-
CALHOUN-CLARENDON-ORANGEBURG-SUMTER-
215 PM EDT TUE AUG 12 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CALHOUN...SUMTER...
CLARENDON AND ORANGEBURG COUNTIES THROUGH 315 PM EDT...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CAMERON...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELLOREE AND SUMMERTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR USE
WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL CAEWX@NOAA.GOV TO RELAY
SEVERE WEATHER REPORTS.

&&

LAT...LON 3341 8034 3354 8075 3370 8072 3375 8031
TIME...MOT...LOC 1814Z 260DEG 16KT 3361 8066

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:18 PM EDTAreal Flood AdvisoryCAEOrangeburg87 min
Aug 12, 2:15 PM EDTSpecial Weather StatementCAECalhoun60 min
Aug 12, 5:38 PM EDTAreal Flood AdvisoryCAEKershaw, Lexington, Richland82 min
Aug 12, 5:35 PM EDTAreal Flood AdvisoryCAEBurke85 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.